Thunderstorm Wind, Poweshiek
- When
- July 25, 4:50 PM CST
- Where
- Poweshiek County, 3 mi NW of Montezuma
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.617, -92.567
Iowa was between a quasi-stationary frontal boundary to the north and a developing warm front to the south. The airmass became quite unstable as afternoon highs reached the upper 80s to mid 90s with dew point readings in the low 70s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Iowa was between a quasi-stationary frontal boundary to the north and a developing warm front to the south. The airmass became quite unstable as afternoon highs reached the upper 80s to mid 90s with dew point readings in the low 70s. The lifted index fell to -7 C. by late afternoon with CAPE of 3000 to 3500 J/kg. The LCL was fairly high in the 1000 to 2000 meter range. The airmass was very warm with the freezing level around 15,300 feet. Thunderstorms developed over central and southeast Iowa during the late afternoon hours and continued into the evening. The shear environment was reasonably favorable with 30 to 40 kts of shear in the zero to 3 km layer. The storms produced spotty high winds and hail of up to an inch in diameter. Trees were downed as well as 2 power poles in Poweshiek County. In addition, a machine shed was also lifted a foot off of the ground. In Mahaska County, high winds ripped the siding off of a house west of Leighton. The storms produced heavy rainfall with precipitable water values around 2 inches. Rainfall of 1 to 3 inches occurred with the heavier storms in a period of an hour or so.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 25, 2:15 PM CST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 315 PM CDT TUE JUL 25 2006 .DISCUSSION... MAIN CONCERN IN THE SHORT TERM IS HOW LONG WILL NEXT ROUND OF RAIN TONIGHT LAST AND COVERAGE. IN LONGER TERM MAY ISSUE WILL BE TEMPERATURES. TONIGHT NAM/WRF CONTINUE TO BE BEST SOLUTION FOR PCPN DEVELOPMENT AND COVERAGE. THIS IS DIRECTION WILL GO WITH SHORT TERM FORECAST. AREA CONTINUES TO HAVE SERIES OF S/W MOVING THROUGH THE WNW FLOW AS WELL AS WEAK BOUNDARIES PROVIDING ENOUGH CONVERGENCE. BY 18Z WEDNESDAY MID LEVEL TROF THROUGH THE AREA HOWEVER SECONDARY 70H TROF MAY BE REASON FOR LINGERING ISOLATED SHOWERS. WITH CHANCE FOR RAIN DO NOT EXPECT TEMPERATURES OVER MUCH OF CWA TO BREAK INTO THE 90S. IN LONGER TERM MAIN 50H RIDGE AXIS REMAINS WEST OF THE STATE HOWEVER NO SIGNIFICANT S/W MOVE ACROSS THE AREA AND MODELS KEEPING STATE DRY FOR THE MOST PART. WITH MODEL POPS BELOW CLIMO WILL ALSO LEAVE DRY. HINT NEAR END OF EXTENDED FORECAST 50H HEIGHTS RISE AND 90S WILL BE LIKELY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. FORSTER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 342 PM CDT TUE JUL 25 2006 IAZ004>007-015>017-023>028-033>039-044>050-262045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA- 342 PM CDT TUE JUL 25 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS AFTERNOON THROUGH 3 AM. A FEW STORMS MAY BE SEVERE BETWEEN 7 PM AND 11 PM. THE MAIN THREAT WILL BE DAMAGING WIND WITH LARGE HAIL SECONDARY THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE SEVERAL CHANCES FOR THUNDERSTORMS THROUGH FRIDAY. ISOLATED SEVERE STORMS ARE POSSIBLE WEDNESDAY MORNING. IT IS TOO EARLY TO TELL IF ANY STORMS LATER THIS WEEK WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING THROUGH EARLY WEDNESDAY MORNING. IAZ057>062-070>075-081>086-092>097-262045- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 342 PM CDT TUE JUL 25 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS AFTERNOON AND TONIGHT. AN ISOLATED STORM MAY BECOME SEVERE BETWEEN 6 PM AND 10 PM. THE MAIN THREAT WILL BE DAMAGING WIND. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE SEVERAL CHANCES FOR THUNDERSTORMS THROUGH FRIDAY. ISOLATED SEVERE STORMS ARE POSSIBLE WEDNESDAY MORNING. IT IS TOO EARLY TO TELL IF ANY STORMS LATER THIS WEEK WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING THROUGH EARLY WEDNESDAY MORNING. FAB
The Des Moines radar (KDMX), 97 km away, was scanning. The volume nearest the first event began at 22:48 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516104, 5516105, 5516106, 5516107, 5516108.